NASHVILLE, Tenn. (WTVF) — Drug overdoses involving fentanyl are on the rise in Music City.
According to the Metro Nashville Public Health Department, many cases have been reported in downtown Nashville. The health department is calling on individuals and business owners to start carrying medications to save lives, like Narcan.
The department reports many times people think they are taking a specific drug, but it’s laced with fentanyl.
In fact, the recent reports about the overdoses downtown show people think they’re taking cocaine, but it has actually fentanyl in it. The drug comes in different forms, mostly a powder mixture with cocaine, counterfeit Oxycodone pills and Xanax pills.
The health department reports that in almost 80% of overdose deaths, fentanyl has been detected. Within the last several weeks, personnel from the Nashville Fire Department have administered naloxone to revive an increased amount of individuals.
The health department is reminding business owners and individuals they can carry the medicine that rapidly reverses an opioid overdose. The organization STARS has a program that offers training to anyone in the state at no charge that shows people how to get naloxone and use it properly.
In Tennessee, pharmacists can also prescribe a take-home naloxone rescue kit, which can even be mailed to you.
Last year, the Metro Public Health Department partnered with Partnership to End Addiction to implement an auto-text program that will alert those who opt-in about spikes in overdose activity occurring in the county.
Parents, caregivers, medical professionals, first responders, community groups and those struggling with substance use in Davidson County can sign up for Partnership’s SPIKE Auto Text Program by texting SPIKE to 1-855-963-5669 (855-9-OD-KNOW) and following the prompts.